Nebraska, 2014

Tornado and Flash Flood in Nebraska, September 9, 2014

September 9, 2014 · NWS OAX · 10 events in 4 counties and zones

A surface warm front extending west to east across northern Kansas the afternoon of September 9th slowly moved north into southeastern Nebraska and southwest Iowa. Surface based storms developed along and just north of this front, and quickly became supercellular.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$100,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A surface warm front extending west to east across northern Kansas the afternoon of September 9th slowly moved north into southeastern Nebraska and southwest Iowa. Surface based storms developed along and just north of this front, and quickly became supercellular. One HP supercell developed over Otoe county produced an EF1 tornado. Elevated storms formed during the afternoon well north of the surface boundary on the leading edge of an 850 mb front. This was ahead of a strong shortwave moving into the central plains. A moisture rich environment led to very heavy rain with several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 9, 11:16 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 9, 11:16 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1216 PM CDT TUE SEP 9 2014

.UPDATE...
ISSUED AT 1215 PM CDT TUE SEP 9 2014

ELEVATED STORMS WILL CONTINUE TO LIFT ACROSS SOUTHWEST IOWA AND
PARTS OF EASTERN NEBRASKA THIS AFTERNOON...WITH SOME HAIL THREAT.
LATER...STORMS ACROSS SOUTHWEST IOWA...SOUTHEAST AND EAST CENTRAL
NEBRASKA MAY BE MORE ROOTED IN THE BOUNDARY LAYER. HAVE NOT SEEN
ANY RUNS OF THE HRRR SINCE 12Z...BUT 13KM RAP INCREASES ACTIVITY
THIS AFTERNOON AND EVENING. SURFACE LOW SHOULD BE OVER NORTH
CENTRAL IOWA BY MIDNIGHT...WITH A COLD FRONT EXTENDING DOWN OVER
SOUTHEAST NEBRASKA AT THAT TIME.

&&

UPDATE ISSUED AT 925 AM CDT TUE SEP 9 2014

LET DENSE FOG ADVISORY EXPIRE AS SCHEDULED. EXPECT STORMS TO INCREASE
IN COVERAGE THE NEXT 6 HOURS.

&&

.UPDATE...
ISSUED AT 618 AM CDT TUE SEP 9 2014

A DENSE FOG ADVISORY WAS ISSUED EARLIER FOR PORTIONS OF NORTHEAST
NEBRASKA WHERE VISIBILITIES HAD DROPPED TO ONE QUARTER MILE.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 300 AM CDT TUE SEP 9 2014

TIMING OF COLD FRONT AND EXTENT OF PRECIP WILL BE THE MAIN CONCERN
IN THE SHORT TERM.

PRECIP RATHER SPARSE ACROSS THE REGION AT THIS TIME DUE TO
LIMITED FORCING. A COLD FRONT WAS LOCATED ACROSS NORTHERN SOUTH
DAKOTA AT 07Z AND A WARM FRONT FROM CENTRAL IOWA ACROSS NORTHWEST
KANSAS TO LOW PRESSURE OVER EASTERN COLORADO. LATEST RAP AND HRRR
INDICATE SHOWERS AND ISOLATED THUNDER TO DEVELOP OR MOVE INTO
CENTRAL NEBRASKA BY 12Z AND INCREASE IN COVERAGE THROUGH 18Z AS
MID LEVEL WAVE APPROACHES THE HIGH PLAINS AND 850MB FLOW INCREASES
AS SURFACE LOW DEEPENS OVER EASTERN COLORADO. FORCING CONTINUES TO
INCREASE AFTER 18Z AND INTO THE EVENING AS THE SYSTEM INTENSIFIES
WITH HIGHER POPS SPREADING INTO THE CWA AS COLD FRONT APPROACHES
AND MOVES INTO EASTERN NEBRASKA. MAJORITY OF THE CONVECTION SHOULD
BE EAST OF THE AREA BY 06Z BUT SHOWERS OR LIGHT RAIN WILL LIKELY
CONTINUE INTO WEDNESDAY MORNING AS UPPER WAVE TRACKS ACROSS THE
CENTRAL PLAINS.

COLDER AIR FOLLOWS BEHIND THE FRONT WEDNESDAY INTO THURSDAY WITH
POTENTIAL FOR SOME RECORD LOWEST MAXIMUM TEMPERATURES.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 AM CDT TUE SEP 9 2014

COLD TEMPERATURES LINGER THROUGH FRIDAY WITH WARMER AIR COMING
BACK INTO THE AREA FOR THE WEEKEND. ANOTHER ROUND OF RAIN LIKELY
THURSDAY NIGHT INTO FRIDAY MORNING FORCING ASSOCIATED WITH ANOTHER
STRONG UPPER WAVE MOVES ACROSS THE AREA.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1215 PM CDT TUE SEP 9 2014

LOOK FOR DETERIORATING CONDITIONS TO MVFR OR LOWER WITH TSTMS THEN
TRENDING TOWARD IFR AFTER WINDS TURN TO THE NORTH. DID KEEP SOME
WIND GUSTS IN TAFS AND MAY ADD HAIL IF THINGS TREND THAT WAY.

CONDITIONS WILL SLOWLY IMPROVE TO MVFR BY EARLY AFTN WED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...MILLER
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...MILLER
Hazardous weather outlook, Sep 9, 10:50 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT TUE SEP 9 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1150 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING
AS A POTENT STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. SEVERAL
SURFACE BOUNDARIES WILL ADD TO THE COMPLEXITY IN STORM DEVELOPMENT
TODAY. THE MAIN FOCUS FOCUS FOR POSSIBLE TORNADOES IS A WARM FRONT
THAT IS EXPECTED TO BE LOCATED ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS
AND LARGE HAIL WILL BE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STRONG SHEAR WILL
BE IN PLACE CREATING A FAVORABLE ENVIRONMENT FOR SEVERE STORMS.
A COLD FRONT WILL ALSO MOVE INTO THE AREA FROM THE NORTHWEST AND
BE ANOTHER FOCAL POINT FOR THUNDERSTORMS THIS EVENING.

THE THREAT OF STORMS WILL CONTINUE THROUGH THE EVENING...BUT
SHOULD START TO DECREASE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO THIS
EVENING...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Special weather statement, Sep 9, 10:26 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 AM CDT TUE SEP 9 2014

IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700-
PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA-
FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE-
BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE-
1126 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT...
MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE...
NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING...
COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL
1200 PM CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER
TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 60 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA...
VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN...
TREYNOR AND FORT CALHOUN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666
TIME...MOT...LOC 1625Z 256DEG 54KT 4154 9711 4096 9576

MILLER
Special weather statement, Sep 9, 10:26 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 AM CDT TUE SEP 9 2014

IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700-
PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA-
FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE-
BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE-
1126 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT...
MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE...
NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING...
COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL
1200 PM CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER
TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA...
VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN...
TREYNOR AND FORT CALHOUN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666
TIME...MOT...LOC 1625Z 256DEG 25KT 4154 9711 4096 9576

MILLER

The radar

The Omaha radar (KOAX), 20 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 heavy rain, 1 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
September 9, 1:45 PM CST
Where
Dodge County, Fremont Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.450, -96.530

Heavy Rain, Douglas

When
September 9, 2:15 PM CST to 3:15 PM CST
Where
Douglas County, (Oma)eppley Fld Omah
Reported by
ASOS
Coordinates
41.300, -95.900

Heavy rain within the thunderstorm complex contributed to a new daily record 24 hour rainfall of 3.43 inches.

Flash Flood, Douglas

When
September 9, 2:15 PM CST to 3:15 PM CST
Where
Douglas County, 0.76 mi SSW of Moorhead to 2.08 mi W of Seymour
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.271, -96.058

Most of the Omaha metro area received anywhere from 3.00 to 3.50 inches with 1.50 to 2.00 inches in the southern parts of the metro area. Some reports of near 5.00 inches in the northern part of the county were reported. High water trapped vehicles in some Omaha areas, including under the bridge near Westroads Mall at West Dodge Road and Regency Parkway. When Omaha firefighters arrived, they spotted a minivan in nearly 3 feet of water. Firefighters helped a mother and three children from their vehicle. Other vehicles had to deal with flooding at 96th and Q Streets, 84th and Cass Streets and 90th and Burt Streets. Saddle Creek Road was flooded under the Dodge Street bridge. Runoff that overwhelmed the city's storm sewers caused manhole covers to pop off in several locations around the city.

Thunderstorm Wind, Douglas

When
September 9, 2:15 PM CST
Where
Douglas County, 1.49 mi WSW of Lane
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.239, -96.204

Sporadic tree damage was observed near the area of 180th and Center streets in Omaha.

Thunderstorm Wind, Otoe

When
September 9, 3:25 PM CST to 3:42 PM CST
Where
Otoe County, 1.48 mi WSW of Elberon to 3.39 mi SE of Nebraska City
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.659, -95.974

A storm survey of the track of the slow-moving Otoe County supercell revealed a swath of damage winds associated with the forward flank to the north of the tornado. This damage started just south of Nebraska Highway 2 about 3 miles east of Dunbar and continued east southeast across the south side of Nebraska and to the Missouri River. The damage consisted of flattened corn and broken or snapped tree limbs.

Hail, Otoe

When
September 9, 3:26 PM CST
Where
Otoe County, 1.72 mi WNW of Nebraska City Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.680, -95.900

Tornado, Otoe

When
September 9, 3:29 PM CST to 3:51 PM CST
Where
Otoe County, 3.78 mi SSW of Elberon to 2.7 mi NE of Paul
Rating
EF1
Path length
7.72 mi
Path width
965 yd
Property damage
$50,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.624, -95.988

The tornado developed from a slow moving supercell across rural Otoe County. The tornado initially developed near County Road 50, and between County Road M and L. Initial damage was mainly to crops and snapped tree limbs. The slow-moving tornado traveled generally east southeast exhibiting a slightly erratic path through rural Otoe County. The tornado impacted a couple of farmsteads along County Road 56, and also along County Road M. At these locations outbuildings were damaged or destroyed, as well as considerable tree damage. The tornado cross U.S. Highway 75 at the intersection of Nebraska Highway 128 where tree and power line damage occurred. The tornado continued east along Highway 128 continuing to do tree and crop damage for 1 mile before dissipating.

Thunderstorm Wind, Otoe

When
September 9, 3:30 PM CST to 3:48 PM CST
Where
Otoe County, 3.85 mi NE of Lorton to 1.56 mi ENE of Paul
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.613, -95.973

A storm survey revealed a swath of damage winds to the south of the tornado track, likely associated with the rear-flank downdraft of the slow-moving Otoe County supercell. The damage was confined to flattened corn and broken or snapped tree limbs.

Hail, Otoe

When
September 9, 3:37 PM CST
Where
Otoe County, 1.72 mi WNW of Nebraska City Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.680, -95.900

Thunderstorm Wind, Seward

When
September 9, 6:14 PM CST to 6:19 PM CST
Where
Seward County, 6.99 mi N of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.980, -97.350

Nickel size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533719, 533720, 536598, 543135, 543133, 533716, 533721, 543134, 533717, 533718.